The Perils of Artificial Sweeteners
Artificial sweeteners….we’ve all tried them in an attempt to reduce our ever-increasing weight gain following a spinal cord injury accident. Yes, I did too. But when I had an adverse reaction, so to speak, I decided to research the artificial sweetener side effects.
Five years ago, I became a new widow and I started an effort to decrease calories in my diet. We all have to force fluids to keep our kidneys healthy but plain water was becoming dreadful and of course, tasteless. I opted to add lemonade flavoring to my water and because I didn’t want the extra calories, I added a sugar-free sweetener. It definitively upgraded the tasteless water, so I filled my huge 40ml. water container to faithfully perform my daily chugging with the lemonade flavoring included.
What was the sweetener in that lemonade sugar-free flavoring you may won
der? It was sweetened with Aspartame.
What is Aspartame? Chemically, aspartame is quite simple —
made of two naturally occurring amino acids: aspartic acid and phenylalanine. It looks like a fine white powder and is almost 200 times sweeter than sugar. While it is not completely free of calories, the amounts of aspartame needed to sweeten foods and drinks to the same level as table sugar are very small and do not add to the calorie count.
But over time, my muscle spasms started to increase and I was unable to figure out why. I’m a T4 complete paraplegic from a car accident in 2009 and my spasms have always been controlled by Baclofen 5mg in the morning and in the evening. Nothing had changed or so I thought but my spasms were out of control suddenly. I started increasing the dosage of Baclofen in an attempt to combat the increased spasms. And when I say “increased” spasms, I mean now they were so strong and I was practically being thrown out of my wheelchair. But it seemed the more Baclofen I consumed, the more spasms I was having. And none of it was making sense to this nurse. Then one night, when spasms woke me up, I started going over things in my head…..what, what, what has changed? And it hit me. Artificial sweeteners in my water. I googled Aspartame in the middle of the night, I wasn’t sleeping anyway and I found this: "There are many studies that suggest aspartame can trigger an oxidative reaction in the body leading to inflammation." Generally speaking, inflammation can exacerbate some types of arthritis and, therefore, could cause pain in associated joints." Another article revealed, “Within my practice, common artificial sweetener side effects include diarrhea, abdominal pain, joint pain, cramping, a burning sensation while urinating, constipation, and headaches.”
In this article, I am specifically calling out Aspartame but most of the artificial sweeteners work the same…Saccharin which includes Sweet'N Low, Splenda, which is sucralose, and Aspartame, which includes Nutrasweet, Equal, and Sugar Twin. There are many other health concerns such as increased cardiac dangers, increased cancer risks, compromised neurological health, increased diabetes, increased obesity, increased blood pressure, and the list goes on and on but for this article, I am focusing on artificial sweeteners and muscle spasms.
To continue my saga with Aspartame, after exposing the findings, I quit all artificial sweeteners in my diet. I stopped cold turkey and quickly I noticed a decrease in the quality of my spasms. No longer were my legs catapulting into the air and my body being thrown around and almost out of my chair if the seat belt was not secured. I still have minimally controlled spasms but that's part of a spinal cord injury, right? And personally, I prefer some spasms to exercise my weakened leg muscles.
The bottom line is when you notice something oddly occurring in your otherwise normal body, start to investigate the items you are putting into your body whether it be food, vitamins, or supplements. When it comes to our bodies, we are our own best advocates.
It’s all good, so keep on rollin’
Patty, BSN, RN
The ROLLIN’ RN